Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 45, NWS Omaha, NE

May 26, 2000Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 26, 2000, 6:48 PM CDT for Otoe County, Nebraska; Fremont County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 2000, 6:48 PM CDT (23:48 UTC)
Expired
May 26, 2000, 7:30 PM CDT
In force
42 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fremont County, IA, Otoe County, NE

The radar

The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS53 KOAX 262348
SVROMA
IAC071-NEC131-270030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
648 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTOE COUNTY IN SOUTHEAST NEBRASKA
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 730 PM CDT

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF NEBRASKA CITY...OR ABOUT 39
  MILES EAST OF LINCOLN...MOVING SOUTHEAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 730 PM CDT 
INCLUDE...SIDNEY...TABOR...HAMBURG...RIVERTON.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4077 9614 4056 9595 4060 9550 4090 9566

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:43 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 26, 1:43 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
143 PM CDT FRI MAY 26 2000

MAIN FCST PROBLEM IS IN THE SHORT TERM WITH TIMING AND LOCATION OF
TSRA REDEVELOPMENT.  IN THE LONGER TERM...FOCUS SHIFTS TO TEMPS.
18Z SFC ANLYS INDICATING SFC LOW OVER CNTRL KS W OR SW OF HYS WITH
THE WMFNT BULGING NEWD INTO EXTRM SE NEB.  CLEARING TO THE S OF THE
FNT IS LEADING TO GOOD HEATING AND DESTABLIZATION OF THE AIRMASS S
OF THE FNT OVER CNTRL AND NE KS.  CURRENT LIS ARE RUNNING NEAR -4
ALG THE NEB BORDER WITH -8 FURTHER S OVER N CNTRL.NE KS.  MAX CAPE
IS AROUND 2400 J/KG OVER NE KS.

EXPECT REDEVELOPMENT TO TAKE PLACE OVER THE NEXT FEW HRS ALG THE
WMFNT OVER NE KS AND INTO SE NEB.  ADDL REDEVELOPMENT IS LIKELY ALG
THE DRYLINE THAT EXTENDS S OF HYS AND IS CLEARLY EVIDENT IN LATEST
STLT IMAGERY.  ACTIVITY WILL LIKELY SHIFT NEWD INTO SECTIONS OF ERN
NEB DURG THE LATE AFTN/EARLY EVENING HRS.  THE SE CORNER OF THE
STATE IS MOST THREATENED BY SVR TSRA WITH DCRG THREAT FURTHER N
ACROSS THE CWFA.  ALTHOUGH EXPECT HAIL AND DAMAGING WINDS TO BE
PRIMARY THREAT WITH SVR...SUFFICIENT CURVATURE IN WIND PROFILES
SUGGEST A FEW TORNADOS POSSIBLE.

ON SAT...THERE MAY BE A FEW LINGERING SPRINKLES OVER THE EXTREME E
IN TGHE MONRING...THEN SUBSIDENCE OVERSPREADS THE CWA AS THE SHRTWV
EJECTS NEWD INTO SRN MN.  WEAK SFC HIGH PRES RIDGE MOVS INTO WRN
SECTIONS OF NEB/KS.  THE MDL RH FIELDS INDICATE THAT CLEARING WILL
BE SLOW OVER THE CWA...LIKELY HOLDING OFF UNTIL EARLY AFTERNOON.

MAIN CLEAR SKIES EXPECTED OVER THE CWFA SAT NIGHT WITH LGT WNDS.

ON SUN...SOME DISREPANCIES WITH THE MDLS ARE NOTED.  THE AVN IS MOST
AGGRESSIVE DVLPG A SFC LOW OVER SRN SD WITH A WMFNT EXTENDING SE INTO
SE NEB.  ALTHOUGH SOME RETURN FLOW IS NOTED...THE ETA AND NGM ARE
MUCH LESS AGGRESSIVE WITH THE SFC LOW DVLPMENT AND RESULTANT WAA.
WILL KEEP SUNDAY DRY FOR NOW BUT THIS WILL HAVE TO BE WATCHED IN
LATER FCSTS.

THE 72HR AVN AND LAST NIGHTS MRF ARE IN AGREEMENT ON SFC LOW DVLPG BY
12Z MON OVER SW SD/NW NEB AS SHRTWV ENERGY MOVS ALG THE POLAR JET FM
NRN CA TO SD/NEB...THUS MEMORIDAL DAY LIKELY TO BE QUITE WARM.  THE
MRF INDICATES A CDFNT MOVG E REACHING THE CWFA LATE IN THE
DAY...THUS WILL INSERT A THREAT OF TSRA.

SKERRITT

In the hours before

Special weather statement, May 26, 4:58 PM CDT, 1 hour 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT FRI MAY 26 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST IOWA
TONIGHT...ESPECIALLY THIS EVENING.  THE PRINCIPAL THREAT WILL BE FROM
AROUND COLUMBUS TO FREMONT TO HARLAN IOWA AND SOUTH TO THE KANSAS AND
MISSOURI BORDER. THE THREAT WILL BE STRONGEST NEAR THE KANSAS AND
MISSOURI BORDERS.

A LOW PRESSURE SYSTEM WILL DEEPEN OVER NORTH CENTRAL KANSAS AND MOVE
RAPIDLY TO NORTHWEST IOWA TONIGHT...FORCING A WARM FRONT NORTH
THROUGH THE AREA.  THUNDERSTORMS ARE EXPECTED NEAR THIS WARM FRONT
AND WITH A TRAILING COLD FRONT SWINGING EAST THROUGH KANSAS.  THE
AIRMASS IS VERY MOIST AND UNSTABLE.  THE THUNDERSTORMS MAY PRODUCE
LARGE HAIL...DAMAGING WINDS AND TORNADOES.

POWERS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.